Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2018, 9:10 PM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2018, 9:10 PM CDT (02:10 UTC)
- Expired
- Mar 28, 2018, 9:44 PM CDT
- In force
- 34 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Chickasaw County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
307
WUUS54 KMEG 290210
SVRMEG
MSC017-095-290315-
/O.NEW.KMEG.SV.W.0042.180329T0210Z-180329T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
910 PM CDT WED MAR 28 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Chickasaw County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
* Until 1015 PM CDT
* At 909 PM CDT, a severe thunderstorm was located over Griffith, or
near Montpelier, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Amory, Aberdeen, Smithville, Prairie, New Wren, Trebloc, Hatley,
Gattman, Quincy, Egypt, Wise Gap, Wren, Strong, McCondy, Muldon,
Buena Vista, Sparta, New Hamilton, Binford and Sipsey Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.
LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
3375 8893 3374 8908 3409 8849 3409 8820
3375 8825 3375 8832 3368 8838 3369 8839
3367 8842 3365 8851
TIME...MOT...LOC 0209Z 237DEG 49KT 3365 8886
HAIL...1.00IN
WIND...70MPH
$$2 follow-up statements
668
WWUS54 KMEG 290233
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
933 PM CDT WED MAR 28 2018
MSC017-290242-
/O.CAN.KMEG.SV.W.0042.000000T0000Z-180329T0315Z/
Chickasaw MS-
933 PM CDT WED MAR 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHICKASAW COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.
LAT...LON 3367 8849 3368 8872 3395 8872 3409 8849
3409 8820 3375 8825 3375 8832 3368 8838
3369 8839 3367 8842 3365 8851
TIME...MOT...LOC 0232Z 231DEG 53KT 3389 8860
$$
MSC095-290315-
/O.CON.KMEG.SV.W.0042.000000T0000Z-180329T0315Z/
Monroe MS-
933 PM CDT WED MAR 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR MONROE COUNTY...
At 932 PM CDT, a severe thunderstorm was located near Aberdeen,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Amory, Aberdeen, Smithville, Prairie, New Wren, Hatley, Gattman, New
Hamilton, Binford, Sipsey Fork, Becker, Quincy, Splunge, Wise Gap,
Athens, Wren, Strong, East Aberdeen, Bigbee and Muldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.
LAT...LON 3367 8849 3368 8872 3395 8872 3409 8849
3409 8820 3375 8825 3375 8832 3368 8838
3369 8839 3367 8842 3365 8851
TIME...MOT...LOC 0232Z 231DEG 53KT 3389 8860
HAIL...1.00IN
WIND...60MPH
$$614
WWUS54 KMEG 290244
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
944 PM CDT WED MAR 28 2018
MSC095-290254-
/O.CAN.KMEG.SV.W.0042.000000T0000Z-180329T0315Z/
Monroe MS-
944 PM CDT WED MAR 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.
LAT...LON 3367 8849 3368 8872 3395 8872 3409 8849
3409 8820 3375 8825 3375 8832 3368 8838
3369 8839 3367 8842 3365 8851
TIME...MOT...LOC 0242Z 237DEG 49KT 3398 8843
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:19 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 28, 6:19 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
619 PM CDT Wed Mar 28 2018
.UPDATE...
Updated to include 00Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 355 PM CDT Wed Mar 28 2018/
DISCUSSION...
A deep positively tilted upper level trough over the western
Southern Plains will continue to advance east tonight. This upper
level feature will aid in surface cyclogenesis across northern
Louisiana which will lift northeast along an old convective
outflow boundary stretched from northern Louisiana into portions
of northeast Mississippi. The airmass south of this surface
boundary has becoming increasingly unstable with temperatures
nearing 80 degrees and dewpoints in the lower to middle 60s.
SBCAPES in this area are ranging from 500-1000 j/kg. The approach
of the upper trough and surface wave may result in the low level
boundary shifting back slowly to the north. In addition, as the
surface wave surges northeast, anticipate overall low and deep
layer shear to increase in response to a low level jet streak on
the order of 60 kts overspreading the near surface warm sector. Surface
winds may also back across northeast Mississippi in response to
the approaching surface wave. This should increase low level
helicity, with models suggesting 300-400 m2/s2 of 0-1km SRH
developing along the boundary. A few severe thunderstorms are
expected over portions of northeast Mississippi this evening with
the potential for damaging winds and isolated tornadoes. The
severe weather threat should diminish later this evening as
instability decreases.
Heavy rainfall will also become an increasing threat with this
approaching wave with an additional 2-3 inches, with locally
higher amounts anticipated. This may result in some localized
flooding with the greatest potential across northeast Mississippi
into southern west Tennessee. The Flood Watch across these
locations will remain in place into Thursday morning. Further
northwest, the flooding rain threat has diminished and the Flood
Watch has been cancelled early.
The convection should weaken and move east later tonight as the
surface wave lifts northeast into middle Tennessee. Lingering
stratiform rainfall will continue behind the stronger convection.
The upper trough to the west will push through the region on
Thursday bringing additional chances for showers and a few
thunderstorms. Temperatures should remain seasonably mild into
tomorrow ahead of the primary surface cold front. This front
should move across the area by later Thursday night, bringing an
end to the rainfall and also spreading in below normal
temperatures for Friday. Temperatures should quickly rebound back
to near or slightly above average by Saturday as low level flow
turns back from the south.
For the extended forecast, a series of disturbances will move
across the region bringing bouts of showers and storms along with
near seasonal temperatures.
JLH
&&
.AVIATION...
00Z TAFs
As of 00Z, a convective system is moving across Mississippi this
evening. Greatest threat for thunderstorms will be at TUP through
at least 02Z, Otherwise, rain showers expected at other TAF sites.
JBR is already at LIFR conditions with other sites currently VFR.
Expecting conditions at these other sites to deteriorate to
MVFR/IFR conditions tonight and only gradually improve by Thursday
afternoon. Light and variable winds anticipated at MEM/MKL/JBR
overnight then increasing to S winds to 10-12kts Thursday morning
and veering WNW with passage of cold front.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for Crittenden-Lee AR-
Phillips-St. Francis.
MO...None.
MS...Flood Watch through Thursday morning for Coahoma-DeSoto-Marshall-
Panola-Quitman-Tallahatchie-Tate-Tunica.
Flood Watch through Thursday afternoon for Alcorn-Benton MS-
Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-Pontotoc-
Prentiss-Tippah-Tishomingo-Union-Yalobusha.
TN...Flood Watch through Thursday morning for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
Shelby-Tipton-Weakley.
Flood Watch through Thursday afternoon for Hardin-McNairy.
&&Hazardous weather outlook, Mar 28, 3:32 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 332 PM CDT Wed Mar 28 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-292245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 332 PM CDT Wed Mar 28 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Marginal Risk for Severe Thunderstorms across portions of north Mississippi into west Tennessee. There will be a threat for damaging winds and isolated tornadoes. The severe weather threat should extend from this afternoon through late evening. A Flood Watch remains in effect tonight for a large portion of the Mid South. Please refer to the Flood Watch product for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flood Watch remains in effect through early Thursday afternoon for southeast portions of the Mid South. Please refer to the Flood Watch product for details. .SPOTTER INFORMATION STATEMENT... Spotters and emergency management officials should report any severe weather occurrence or flooding to NWS Memphis. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 8:14 PM CDT | Flash Flood Warning | MEG | Benton, Lafayette, Marshall, Panola, Quitman, Tate | 3 hr |
| Mar 28, 8:36 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah, Union | 39 min |
| Mar 29, 11:51 AM CDT | River Flood Advisory | MEG | DeSoto | 20 days |
| Mar 29, 11:54 AM CDT | River Flood Advisory | MEG | Tunica | 17 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.